Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 53, NWS Las Vegas, NV

July 29, 1999Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 1999, 1:25 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 1999, 1:25 PM PDT (20:25 UTC)
Expired
Jul 29, 1999, 4:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 292027
FFWLAS
NVC017-292300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
125 PM PDT THU JUL 29 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...CALIENTE...PIOCHE...
  PANACA...BEAVER DAM STATE PARK.

* UNTIL 400 PM PDT

* AT 125 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN 22 MILES EAST OF CALIENTE...OR ABOUT 6 MILES NORTHWEST
OF BEAVER DAM...MOVING SOUTH AT 10 MPH. 

STORMS WERE ALSO INTENSIFYING JUST WEST OF PIOCHE AND PANACA...
MOVING SOUTHEAST AT 10 MPH.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
NORMALLY DRY WASHES AND ARROYOS...AS WELL AS MANY RURAL ROADS.
WIND GUSTS TO 40 MPH AND SMALL HAIL MAY ALSO ACCOMPANY SOME OF 
THE STRONGER STORMS.

DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS...EITHER ON FOOT OR IN A
 
MOTOR VEHICLE. 

IF FLOODING IS OBSERVED PLEASE NOTIFY A LAW ENFORCEMENT AGENCY OR 
THE NATIONAL WEATHER SERVICE.

LAT...LON 3697 11464 3699 11409 3765 11408 3769 11462

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:00 AM PDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 9:00 AM PDT, 4 hours 25 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT THU JUL 29 1999

SYNOPSIS...SOUTHERLY WINDS ALOFT WILL CONTINUE TO PROVIDE A FLOW OF
MOIST AND UNSTABLE AIR TO THE MOJAVE DESERT AND PARTS OF SOUTH
CENTRAL NEVADA THROUGH FRIDAY. THIS WILL HELP FUEL THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. A DRIER AND MORE
STABLE FLOW OF AIR WILL PREVAIL OVER THE REST OF THE SOUTHERN GREAT
BASIN.

DISCUSSION...ETA AND MESO ETA THE WAY TO GO THIS MORNING AS THEY HAVE
BEST INITIALIZED AND DEPICTED MID-LEVEL CIRCULATION OVER SW AZ. MESO
ETA JUST A BIT FAST AND TOO FAR N WITH THIS FEATURE AT 15Z BUT MAKING
THAT ADJUSTMENT IT APPEARS TO BE DOING QUITE WELL. MODERATE LOW LEVEL
CONVERGENCE ON THE NORTHWEST SIDE OF THIS SYSTEM ALREADY PROVIDING A
FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS ACROSS SAN BERNARDINO...
CLARK AND MOHAVE COUNTIES. TO SAY THE LEAST...ATMOSPHERE VERY MOIST
AND UNSTABLE WITH 12Z DRA SOUNDING AND LAPS ANALYSIS INDICATING CAPES
OF +1500 J/KG AND LIFTED INDICES OF -2 TO -5 ACROSS CLARK AND MOHAVE
COUNTIES. FORECAST PARAMETERS FROM THE MESO ETA AND LOCAL RAMS MODEL
INDICATE INCREASING CAPE (2000-2500 J/KG) AND LOW-LEVEL FORCING
THROUGH THE AFTERNOON FROM MOHAVE AND CLARK COUNTIES UP INTO LINCOLN
COUNTY. MISSING INGREDIENT IS HEATING FROM THE SUN BUT THAT MIGHT NOT
BE NECESSARY IF THE PREDICTED FORCING PANS OUT. COMPARED TO THE MAJOR
FLASH FLOOD EVENT EARLIER IN THE MONTH...THIS ONE APPEARS TO BE MUCH
LESS OF A THREAT AS PRECIPITABLE WATER VALUES ARE LOWER AND FORCING
IS WEAKER...BUT STILL ENOUGH TO WARRANT CONCERN.

WILL BE UPDATING ZONES TO ISSUE FLASH FLOOD WATCH UNTIL MIDNIGHT AND
ADJUST PRECIPITATION CHANCES AND TEMPERATURES A BIT. WATCH AND ZONES
OUT BY 10 AM PDT.

NEMETH

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE
LATEST FLASH FLOOD WATCH STATEMENT (RNOFFALAS) FOR DETAILS.

In the hours before

Special weather statement, Jul 29, 10:04 AM PDT, 3 hours 21 minutes before
AZZ001>003-036-CAZ028-029-NVZ015>022-300700-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT THU JUL 29 1999

...RETRANSMISSION OF WATCH FOR AREA STATE WARNING POINTS...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FLASH FLOOD
WATCH EFFECTIVE UNTIL MIDNIGHT PDT/MST THURSDAY EVENING FOR PEOPLE
IN THE FOLLOWING COUNTIES:

IN SOUTHERN NEVADA
     CLARK...SOUTHERN LINCOLN AND EXTREME SOUTHEASTERN NYE

IN SOUTHEAST CALIFORNIA
     EASTERN SAN BERNARDINO

IN NORTHWEST ARIZONA
     MOHAVE

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL LIKELY DEVELOP THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES NORTH THROUGH WESTERN
ARIZONA AND INTERACTS WITH AN EXTREMELY MOIST AND UNSTABLE AIRMASS
OVER PARTS OF SOUTHERN NEVADA...SOUTHEAST CALIFORNIA...AND NORTHWEST
ARIZONA. STORMS ARE EXPECTED TO BE SLOW-MOVING AS A RESULT OF A
LIGHT WIND FLOW ALOFT. THIS WILL INCREASE THE CHANCE FOR FLASH
FLOODING BY ALLOWING SIGNIFICANT RAINFALL TO ACCUMULATE OVER A
RELATIVELY SMALL AREA. RAINFALL TOTALS IN THE 1.5 TO 3.0 INCH RANGE
CAN BE EXPECTED IN SOME LOCATIONS WITHIN THE WATCH AREA.

REMEMBER...A FLASH FLOOD WATCH MEANS THAT THERE IS A THREAT OF FLASH
FLOODING IN AND CLOSE TO THE WATCH AREA. THOSE HIKING OR CAMPING
SHOULD AVOID DRY STREAM BEDS AND WASHES AND STAY AWAY FROM NARROW
CANYONS WHERE FLOOD WATERS CAN BECOME KILLERS. FLASH FLOODS CAN OCCUR
MANY MILES FROM THE PARENT THUNDERSTORMS.

IF YOU ARE IN THE WATCH AREA...REVIEW SAFETY MEASURES AND BE
PREPARED TO MOVE TO HIGHER GROUND IN THE EVENT A FLASH FLOOD WARNING
IS ISSUED OR FLOODING IS OBSERVED.

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.